C. difficile (CD) is a gram-positive, anaerobic, spore-forming bacillus that is spread indirectly via the fecal-oral route through spores left on surfaces. It produces two cytotoxins, A and B which binds to receptors on intestinal epithelial cells, leading to inflammation and diarrhea. The toxins loosen the junctions of the epithelial cells that line the colon, allowing for penetration between epithelial cells (1). This begins a cascade of tissue damaging inflammatory processes that involve the release of destructive leukotrienes and cytokines. Colonization of C. difficile is facilitated by the disruption of normal intestinal flora due to antimicrobial therapy. According to Bartlett, the antibiotics most frequently implicated in C. difficile associated diarrhea (CDAD) are clindamycin, penicillins, cephalosporins, and fluoroquinolones (2). There have been dramatic increases in the frequency, severity and refractoriness of C. difficile in multiple outbreaks of antibiotic associated diarrhea (AAD), attributed to this hypervirulent strain, NAP1/BI/027 not only in North America, but around the world. Individuals with low or undetectable levels of antibody against C. difficile toxin A are more likely to develop diarrhea than those with detectable antibody against the toxin. Careful adherence to infection control policies is critical to the control of C. difficile, especially at nursing facilities (SNF's), long-term care and rehabilitation facilities (LTCF) and hospitals, as well as in the community. CDAD primarily occurs in hospitals, where exposure to antimicrobial drugs (the major risk factor for CDAD) and environmental contamination by C. difficile spores are more common (3). Methods of control are discussed as well as contact precautions: for patients with known or suspected C. difficile-associated disease and preferences for decontamination are reviewed from the peer reviewed literature.
|Original language||English (US)|
|State||Published - Nov 1 2009|
ASJC Scopus subject areas